Current Issues of Pharmacy and Medical Sciences

Mechanisms of interaction of acetaminophen metabolites in terms of hepatotoxicity

Current Issues in Pharmacy and Medical Sciences Vol. 26, No. 2, Pages 206-210

MILENA TOPOŁA*, MAGDALENA PODAWACZ, MARIOLA ŚLIWIŃSKA-MOSSOŃ,
WALDEMAR SAJEWICZ, HALINA MILNEROWICZ

Department of Biomedical and Environmental Analysis, Faculty of Pharmacy, Wroclaw Medical University, Wroclaw, Poland

DOI: 10.12923/j.2084-980X/26.2/a.19

 

Abstract

The most serious complication after ingestion of a toxic dose of acetaminophen is liver damage. The aim of study was to review the research on the biochemical and molecular mechanisms of acetaminophen hepatotoxicity. It was shown that effect of the acetaminophen metabolism is the production of N-acetyl-p-benzoquinone, which is formed by bioactivation with the participation of cytochrome P450 enzymes. The combination of N-acetyl-p-benzoquinone and proteins can cause a disruption in protein homeostasis in cell membrane and mitochondrion. It may interfere with cellular signal process. Small and chronic doses of acetaminophen lead to damage of the cell nucleus. These effects can explain the mechanism of hepatotoxicity. N- acetyl- pbenzoquinone can cause an increase in oxidative stress. Lipids peroxidation and proteins oxidation are the main factors, which lead to necrosis of hepatocytes. It was shown that N-acetyl-p-benzoquinone can cause a decrease in GSH level and SH groups. For this reason, N-acetyl-p-benzoquinone was recognized as a key factor of the acetaminophen hepatotoxicity. 

Files to download

Keywords

acetaminophen, covalent modification of proteins, cytochrome P-450, hepatotoxicity

References

  1. Bessems J.G.M., Vermeulen N.P.E.: Paracetamol (Acetaminophen) – induced toxicity: molekular and biochemical mechanisms, analogues and protective approaches. Crit. Rev. Toxicol., 31, 55-138, 2001.
  2. Chandrasekharan N.V. et al.: COX-3, a cyclooxygenase-1 variant inhibited by acetaminophen and other analgesic/antipyretic drugs: Cloning, structure, and expression. Proc. Natl. Acad. Sci., 99, 13926-13931, 2002.
  3. Chun L.J. et al.: Acetaminophen hepatotoxicity and acute liver failure. J. Clin. Gastroenterol., 43, 342-349, 2009.
  4. Dargan PI., Jones AL.: Acetaminophen poisoning: an update for the intensivist. Crit. Care, 6, 108-110, 2002.
  5. Henderson N.C. et al.: Critical role of c-jun (NH2) terminal kinase in paracetamol induced acute liver failure. Gut., 56, 982-990, 2007.
  6. Hinson J.A., Roberts D.W., James L.P.: Mechanisms of acetaminophen-induced liver necrosis. Handb. Exp. Pharmacol., 196, 369-405, 2010.
  7. James L.P., Mayeux P.R., Hinson J.: Acetaminophen – induced hepatotoxicity. Drug Metab. Dispos., 31, 1499-1506, 2003.
  8. Ji P., et al.: Regulatory review of acetaminophen clinical pharmacology in young pediatric patients. J. Pharm. Sci.101, 4383-4389, 2012.
  9. Kaplovitz N: Acetaminophen hepatotoxicity: What we know, what don’t know, and what we do next? Hepatology, 40, 24-26, 2004.
  10. Katzung B., Master S., Trevor A.: Basic and Clinical Pharmacology, 11th Edition. Internet:_http://156.17.60.61/han/AccessMedicine/www.accessmedicine.com/popup.aspx?aID=4515781&searchStr=acetaminophen  (accessed 12 April 2011).
  11. Kaushal R., Kunjan R., Katyare S.S.: Paracetamol hepatotoxicity and microsomal function. Eur. J. Pharmacol., 7, 67-74, 1999.
prev next

 

Calendar

April 2020

Mon Tue Wed Thu Fri Sat Sun
    01 02 03 04 05
06 07 08 09 10 11 12
13 14 15 16 17 18 19
20 21 22 23 24 25 26
27 28 29 30